Alert archive / Wisconsin / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 15, 2017, 5:49 PM CDT for Pierce County, Wisconsin. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2017, 5:49 PM CDT (22:49 UTC)
- Expired
- Jul 15, 2017, 6:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Twin Cities, MN
County Pierce County, WI
The radar
The Minneapolis radar (KMPX), 106 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 738 J/kg
- Mixed-layer CIN
- -358 J/kg
- Mixed-layer LCL
- 958 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
019
WWUS83 KMPX 152249
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
549 PM CDT SAT JUL 15 2017
MNZ078-WIZ024-026-152315-
Goodhue-Pierce-Pepin-
549 PM CDT SAT JUL 15 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GOODHUE...
SOUTHWESTERN PEPIN AND SOUTH CENTRAL PIERCE COUNTIES...
At 548 PM CDT, a strong thunderstorm was located over Bay City, or
near Red Wing, moving southeast at 30 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
This storm will be near...
Frontenac around 605 PM CDT.
Pepin and Stockholm around 615 PM CDT.
Other locations impacted by this storm include Frontenac State Park,
Central Point, Esdaile, Red Wing Airport, Hager City and Wacouta.
This includes U.S. Highway 61 between mile markers 82 and 94.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4455 9260 4462 9260 4467 9248 4447 9206
4442 9208 4441 9210 4442 9212 4443 9220
4445 9224 4445 9243 4441 9244
TIME...MOT...LOC 2248Z 315DEG 27KT 4460 9246
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 15, 4:19 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 15, 4:19 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 419 PM CDT Sat Jul 15 2017 .SHORT TERM...(This evening through Sunday) Issued at 419 PM CDT Sat Jul 15 2017 A frontal boundary was moving across the region this afternoon, with dewpoints pooling in the mid to upper 70s along it and temperatures near 90. In the wake of the front across northern Minnesota, temperatures were 70s with northerly winds. The hot, humid conditions along and ahead of the boundary led to afternoon MLCAPE values via the SPC mesoanalysis of 2000 to 3000 J/kg. Deep layer shear of 30 to 40 kts made for a marginal, yet favorable environment for organize convection. The question for this area is where exactly the storms will develop. There is considerable agreement between the HiRes models which show a small window of possibility in west central Wisconsin, say the Chippewa Falls/Eau Claire area, Red Wing MN, and Albert Lea. At this point feel that the slight risk for severe storms is spot on, and adjusted the hourly pops to reflect that. Overnight the cold front will slowly move through the region, and that will mean much cooler and drier weather for Sunday. Forecast soundings show a few afternoon clouds possible, so bumped up the sky cover for the time period centered around the noon hour. .LONG TERM...(Sunday night through Saturday) Issued at 419 PM CDT Sat Jul 15 2017 The seemingly permanent western ridge this summer will flatten and spread eastward across the Plains next week, setting up a rather unsettled period for the Upper Midwest with excessive heat just to the south. The first in the series of waves will come Monday. Fast southwest mid level flow across the Northern Rockies will largely take this wave northeast across western and northern Minnesota along a cold front. Very hot temperatures will lift north ahead of the front from the Plains with 925 mb temps of +32C possibly reaching west central MN by mid afternoon. Favorable south/southwest wind direction and a dry flow from the Plains could send temperatures up into the low 100s over Lac Qui Parle and Yellow Medicine counties. There will be a tight thermal gradient to the east with the influence of high pressure still intact across Wisconsin. Despite the cooler temperatures in the 80s, dew points will be seasonably high in the low or mid 70s across eastern MN where a focused area of moisture advection from Iowa will surge in. Storms are expected to fire along the cold front across northwestern MN during the afternoon and spread southeast during the evening and overnight. These storms may run out of gas Monday night with a stout cap developing due to thermal ridging in place across southern MN and western WI. By Tuesday, the convection modified synoptic boundary should stall somewhere across southern MN into central WI. Hot and very humid conditions to the south with dew points in the mid 70s to possibly near 80, and moderately steep mid level lapse rates, would lead to a rather unstable atmosphere. Perturbations in the mid levels could act to spark clusters of thunderstorms during the afternoon along this boundary, posing a mainly heavy rain and flood threat with pwats around 2 inches. Some severe weather is also possible with favorable veering wind profiles. Models differ quite a bit with the location of the front Tuesday night and Wednesday, with the GFS to the north and the preferred ECMWF/NAM/Canadian to the south. This should bring a period of drier weather, but couldn't remove PoPs given the model differences. By Wednesday night another wave will approach from the west, which should bring the front back northward and facilitate another round of showers and thunderstorms. The front will drive south into Iowa Thursday and lift north yet again for the weekend. 2 to 3 inches of rain will be possible this week across all of the area, with significantly higher totals possible in localized areas given the multiple rounds, training potential with each round, and the very high pwat values. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1237 PM CDT Sat Jul 15 2017 A cold front has already progressed east of AXN and STC where winds are already out of the northwest. Thunderstorms are expected to occur along the front in Western Wisconsin this afternoon and move south of EAU by 00Z. Thus, VCTS has been added to the RNH TAF and -TSRA has been added to the EAU TAF. Otherwise, all other TAF sites are expected to remain dry through today and tomorrow. KMSP...Not much change since the last TAF issuance with convection likely remaining to the south and east of MSP this afternoon. Winds are expected to remain near 10 kt today and become WNW around 21Z. /OUTLOOK FOR KMSP/ Monday...VFR. Southeast wind 10 to 20 kt becoming south. Monday night...MVFR possible late with a chance of TSRA. South wind 10 to 20 kt. Tuesday...MVFR possible with a chance of TSRA. Southwest wind 10 to 20 kt. Wednesday...VFR with chance for TSRA late. NE wind near 5-10 kt. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JRB LONG TERM...BORGHOFF AVIATION...AMK
Hazardous weather outlook, Jul 15, 12:42 PM CDT, 5 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1242 PM CDT Sat Jul 15 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 161745- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1242 PM CDT Sat Jul 15 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Heat indices in the mid to upper 90s are expected today in the southern half of Minnesota and Wisconsin. People who are active outdoors will need to remember to stay hydrated and take breaks in the shade as needed. A few severe storms are possible late this afternoon, mainly east of I-35 and south of I-94. Large hail and damaging wind are the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional chances for thunderstorms are in the forecast from Monday night through Thursday. Severe weather and excessive rainfall will be possible with thunderstorms next week. Elevated heat and humidity will build back into the region during the first half of next week. People who are active outdoors will need to remember to stay hydrated and take breaks in the shade as needed. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will most likely not be needed. jrb
In the hours before
Special weather statement, Jul 15, 2:45 PM CDT, 3 hours 4 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 245 PM CDT Sat Jul 15 2017 MNZ054-056>070-073>078-082>085-091>093-152230- Lac Qui Parle-Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka- Ramsey-Washington-Yellow Medicine-Renville-McLeod-Sibley-Carver- Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue- Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn- Including the cities of Madison, Montevideo, Willmar, Litchfield, Monticello, Minneapolis, Blaine, St Paul, Stillwater, Granite Falls, Olivia, Hutchinson, Gaylord, Chaska, Shakopee, Hastings, Redwood Falls, New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, and Albert Lea 245 PM CDT Sat Jul 15 2017 ...HOT AND HUMID CONDITIONS THIS AFTERNOON... Temperatures have risen into the upper 80s to lower 90s with dew points in the low to mid 70s across much of the southern third of Minnesota. The combination of the two have produced heat indices of 95 to 100 degrees. At 245 pm, a cold front situated roughly from Appleton, to Willmar, to the northern Twin Cities metro will continue to sag south during the next couple hours and is expected to reduce the humidity. Heat index values will therefore improve late this afternoon after the cold front passes through. Those who are active outdoors will be more susceptible to heat illness. Frequent breaks in the shade are recommended for those who are active or working in the heat. Strenuous outdoor activities should be reduced, especially in direct sunlight where there is little air circulation. Borghoff
Special weather statement, Jul 15, 5:30 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
530 PM CDT SAT JUL 15 2017
WIZ028-152315-
Eau Claire-
530 PM CDT SAT JUL 15 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN EAU CLAIRE
COUNTY...
At 529 PM CDT, a strong thunderstorm was located near Allen, or 12
miles northeast of Mondovi, moving southeast at 20 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
This storm will remain over mainly rural areas of southwestern Eau
Claire County, including the following locations: Allen and Foster.
This includes Interstate 94 in Wisconsin between mile markers 79 and
87.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4459 9132 4460 9146 4468 9155 4474 9145
4460 9114
TIME...MOT...LOC 2229Z 307DEG 16KT 4466 9146Special weather statement, Jul 15, 5:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
549 PM CDT SAT JUL 15 2017
MNZ078-WIZ024-026-152315-
Goodhue-Pierce-Pepin-
549 PM CDT SAT JUL 15 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GOODHUE...
SOUTHWESTERN PEPIN AND SOUTH CENTRAL PIERCE COUNTIES...
At 548 PM CDT, a strong thunderstorm was located over Bay City, or
near Red Wing, moving southeast at 30 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
This storm will be near...
Frontenac around 605 PM CDT.
Pepin and Stockholm around 615 PM CDT.
Other locations impacted by this storm include Frontenac State Park,
Central Point, Esdaile, Red Wing Airport, Hager City and Wacouta.
This includes U.S. Highway 61 between mile markers 82 and 94.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4455 9260 4462 9260 4467 9248 4447 9206
4442 9208 4441 9210 4442 9212 4443 9220
4445 9224 4445 9243 4441 9244
TIME...MOT...LOC 2248Z 315DEG 27KT 4460 9246The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 6:31 PM CDT | Special Weather Statement | MPX | Wabasha | 14 min |
| Jul 15, 5:30 PM CDT | Special Weather Statement | MPX | Eau Claire | 45 min |
Nearby
Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.